Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 124, NWS Des Moines, IA

June 9, 2018Franklin County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 9, 2018, 6:58 PM CDT for Franklin County, Iowa. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2018, 6:58 PM CDT (23:58 UTC)
Expired
Jun 9, 2018, 7:30 PM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Franklin County, IA

The radar

The Des Moines radar (KDMX), 127 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 7:11 PM CDTHAIL 1.752 Ne Latimer, IA
Jun 9, 7:28 PM CDTHAIL 13 Nne Geneva, IANICKLE TO QUARTER SIZED HAIL - VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 2:26 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 12.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

499 
WUUS53 KDMX 092358
SVRDMX
IAC069-100030-
/O.NEW.KDMX.SV.W.0124.180609T2358Z-180610T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
658 PM CDT SAT JUN 9 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northern Franklin County in north central Iowa...

* Until 730 PM CDT.

* At 658 PM CDT, a severe thunderstorm was located 8 miles northwest
  of Hampton, moving east at 25 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Hampton, Sheffield, Latimer, Coulter, Hansell, Chapin, Hampton
  Municipal Airport and Beeds Lake State Park.

This includes Interstate 35 between mile markers 164 and 175.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for north central
Iowa.

LAT...LON 4269 9303 4272 9342 4287 9341 4291 9304
      4291 9303
TIME...MOT...LOC 2358Z 266DEG 21KT 4280 9335 

HAIL...1.25IN
WIND...<50MPH
 
$$

Cogil
2 follow-up statements
164 
WWUS53 KDMX 100008
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
708 PM CDT SAT JUN 9 2018

IAC069-100030-
/O.CON.KDMX.SV.W.0124.000000T0000Z-180610T0030Z/
Franklin IA-
708 PM CDT SAT JUN 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN FRANKLIN COUNTY...

At 708 PM CDT, a severe thunderstorm was located near Hampton, moving
east at 15 mph.

HAZARD...Golf ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Hampton, Sheffield, Latimer, Coulter, Hansell, Chapin, Hampton
Municipal Airport and Beeds Lake State Park.

This includes Interstate 35 between mile markers 164 and 176.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for north central
Iowa.

LAT...LON 4269 9303 4272 9342 4288 9336 4291 9304
      4291 9303
TIME...MOT...LOC 0008Z 273DEG 13KT 4278 9332 

HAIL...1.75IN
WIND...<50MPH
 
$$

Cogil
967 
WWUS53 KDMX 100014
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
714 PM CDT SAT JUN 9 2018

IAC069-100030-
/O.CON.KDMX.SV.W.0124.000000T0000Z-180610T0030Z/
Franklin IA-
714 PM CDT SAT JUN 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN FRANKLIN COUNTY...

At 714 PM CDT, a severe thunderstorm was located near Hampton, moving
east at 25 mph.

HAZARD...Golf ball size hail.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Hampton, Hansell, Chapin, Hampton Municipal Airport and Beeds Lake
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for north central
Iowa.

LAT...LON 4271 9335 4283 9332 4286 9303 4269 9303
TIME...MOT...LOC 0014Z 270DEG 21KT 4278 9327 

HAIL...1.75IN
WIND...<50MPH
 
$$

Cogil

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:48 PM CDT, 10 minutes earlier.

Area forecast discussion, Jun 9, 6:48 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
648 PM CDT Sat Jun 9 2018

.SHORT TERM.../Tonight through Sunday/
Issued at 406 PM CDT Sat Jun 9 2018

Surface low over north central Iowa at 300 pm CDT with trailing
weak surface boundary southwest to Sioux City and a warm front
extending east across northern Iowa. Thunderstorms initially over
north central Iowa was producing severe weather. The operational
HRRR has been consistent in developing storms in that area and
then moving them se across northeast Iowa this evening. The 3KM
NAM is much more robust with it's convection along the trailing
boundary. We prefer the HRRR solutions with the evolution of the
storms this evening which results in chance POPS for central Iowa
for storms which may form along the weak boundary moving south.
Likely chances near ALO this evening. On Sunday, the surface
boundary should push through much of the forecast area leaving
easterly low-level surface flow. Should have slightly cooler
temperatures and only minimal precipitation chances.

.LONG TERM.../Sunday night through Saturday/
Issued at 406 PM CDT Sat Jun 9 2018

A strong upper trough is forecast to move across the northern tier
states on Monday which should push a stronger surface front
through the forecast area Monday evening. Thunderstorm chances
look likely with this system as the boundary interacts with a
moist and unstable airmass over the area. The wind field looks
supportive of some organized severe weather risk which was
highlighted in SPC's Day 3 Outlook.

There should be a couple days of relatively dry and cooler weather
Tue/Wed after as a drier and more stable airmass impacts Iowa.
Heights begin to rise and warm advection develops by late in the
week allowing warmer temps and modest thunderstorm chances to
return.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 648 PM CDT Sat Jun 9 2018

Mainly VFR conditions but in and near thunderstorm, MVFR cigs/with
IFR vsbys in heavy rain likely.  Strong wind gusts as well. Stalled
frontal boundary will likely sink south tonight as a cold front then
lift back across the TAF locations Sunday as a warm front.  Winds
will shift from a south or SE direction to an E or NE direction then
back SE aft 15Z.

&&

.HYDROLOGY...
Issued at 406 PM CDT Sat Jun 9 2018

Thunderstorms with 1 to 2 inch per hour rainfall rates are forecast
to move through northern and northeastern Iowa this evening. Heavy
rainfall over the past 36 hours has drastically risen local rivers
and streams, as well as saturate soils. Heavy downpours from
thunderstorms late this afternoon and through the evening could
result in flash flooding, as well as areal and river flooding. A
flash flood watch has been issued starting at 5 PM this evening
through late tonight for counties in northeastern Iowa. Particular
rivers of concern are the Shell Rock River between Rockford and
Clarksville, the Winnebago River near Mason City, and the Cedar
River near Cedar Falls.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 3 AM CDT Sunday for IAZ007-017-027-028-
039.

&&

SHORT TERM...Johnson
LONG TERM...Johnson
AVIATION...FAB
HYDROLOGY...Krull
Hazardous weather outlook, Jun 9, 4:24 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
424 PM CDT Sat Jun 9 2018

IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081>084-
092>097-102130-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Cass-Adair-
Madison-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
424 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Scattered thunderstorms are expected tonight A few strong to
marginally severe storms are possible along with heavy rainfall.
Hail and damaging wind would be the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will be possible Sunday morning then again
Sunday night. Locally heavy rainfall will be possible. A more
organized threat for severe weather is possible later Monday
afternoon into Monday night along with locally heavy rainfall.
Additional thunderstorms are possible late Wednesday through next
Friday, but predictability of severe weather is low that far out
in time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Monday night.

IAZ017-102130-
Cerro Gordo-
424 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

An Areal Flood Warning is in effect for much of the county with a
River Flood Warning for the Winnebago River at Mason City. Please
refer to our website at weather.gov/desmoines for further
details.

Scattered thunderstorms are expected through this evening,
becoming isolated overnight. Heavy rainfall is possible with any
storm. There is an enhanced risk of severe storms over the area.
Large hail, damaging wind and isolated tornadoes are all possible
through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will be possible Sunday morning then again
Sunday night. Locally heavy rainfall will be possible. A more
organized threat for severe weather is possible later Monday
afternoon into Monday night along with locally heavy rainfall.
Additional thunderstorms are possible late Wednesday through next
Friday, but predictability of severe weather is low that far out
in time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Monday night.

IAZ027-028-037>039-049-050-062-102130-
Butler-Bremer-Hardin-Grundy-Black Hawk-Marshall-Tama-Poweshiek-
424 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Expect rises along the Shell Rock and Cedar River basins along
with some flooding in the Greene area. Additional heavy rainfall
could lead to increased flooding along these streams.

Scattered thunderstorms are expected through this evening,
becoming isolated overnight. Heavy rainfall is possible with any
storm. There is an enhanced risk of severe storms over the area.
Large hail, damaging wind and isolated tornadoes are all possible
through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will be possible Sunday morning then again
Sunday night. Locally heavy rainfall will be possible. A more
organized threat for severe weather is possible later Monday
afternoon into Monday night along with locally heavy rainfall.
Additional thunderstorms are possible late Wednesday through next
Friday, but predictability of severe weather is low that far out
in time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Monday night.

IAZ006-007-016-025-026-036-048-060-061-073>075-085-086-102130-
Winnebago-Worth-Hancock-Wright-Franklin-Hamilton-Story-Polk-
Jasper-Warren-Marion-Mahaska-Monroe-Wapello-
424 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Scattered thunderstorms are expected through this evening,
becoming isolated overnight. Heavy rainfall is possible with any
storm. There is slight risk of severe storms over the area. Large
hail and damaging wind are the main threat with storms tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will be possible Sunday morning then again
Sunday night. Locally heavy rainfall will be possible. A more
organized threat for severe weather is possible later Monday
afternoon into Monday night along with locally heavy rainfall.
Additional thunderstorms are possible late Wednesday through next
Friday, but predictability of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Monday night.

FAB

In the hours before

Local storm report, Jun 9, 4:48 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
448 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     FLASH FLOOD      1 NNW MASON CITY        43.17N 93.20W
06/09/2018                   CERRO GORDO        IA   TRAINED SPOTTER

            SEVERAL ROADS IN TOWN REPORTEDLY UNDER 1 TO
            2 FEET OF WATER.

&&
Local storm report, Jun 9, 4:52 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
452 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLASH FLOOD      5 S MASON CITY          43.08N 93.20W
06/09/2018                   CERRO GORDO        IA   TRAINED SPOTTER

            CULVERTS ARE OVERWHELMED. WATER IS ALREADY
            COVERING HALF OF THE OUTSIDE LINES ON HWY 65
            AT THIS LOCATION.

&&
Local storm report, Jun 9, 5:46 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     FUNNEL CLOUD     BRISTOW                 42.77N 92.91W
06/09/2018                   BUTLER             IA   TRAINED SPOTTER

            REPORTS OF SEVERAL QUICK FUNNELS WITH A
            RAPIDLY ROTATING WALL CLOUD.

&&
Local storm report, Jun 9, 5:51 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
551 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             GREENE                  42.90N 92.80W
06/09/2018  E0.75 INCH       BUTLER             IA   EMERGENCY MNGR

&&
Local storm report, Jun 9, 6:23 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
623 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             2 N CLARKSVILLE         42.81N 92.67W
06/09/2018  E1.00 INCH       BUTLER             IA   PUBLIC

            VIA KWWL.

&&
Local storm report, Jun 9, 6:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     FLASH FLOOD      5 S MASON CITY          43.07N 93.20W
06/09/2018                   CERRO GORDO        IA   DEPT OF HIGHWAYS

            US 65 CLOSED DUE TO WATER OVER THE ROADWAY
            NEAR MILE MARKER 200.

&&

ZOGG

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:25 AM CDTSpecial Weather StatementDMXAdams, Audubon, Carroll, Cass, Crawford, Taylor50 min
Jun 9, 5:57 AM CDTAreal Flood WarningDMXButler24 hr
Jun 9, 7:05 AM CDTSpecial Weather StatementDMXButler, Cerro Gordo, Franklin, Grundy, Hardin, Jasper and 3 more40 min
Jun 9, 11:25 AM CDTFlash Flood WatchDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Worth12 hr
Jun 9, 11:46 AM CDTSpecial Weather StatementDMXWorth59 min
Jun 9, 2:52 PM CDTSevere Thunderstorm WarningDMXWinnebago, Worth38 min
Jun 9, 2:57 PM CDTTornado WarningDMXWinnebago, Worth33 min
Jun 9, 3:20 PM CDTTornado WarningDMXCerro Gordo, Hancock, Winnebago, Worth25 min
Jun 9, 3:37 PM CDTTornado Warning Tornado observedDMXCerro Gordo, Hancock, Worth22 min
Jun 9, 3:57 PM CDTSevere Thunderstorm WarningDMXCerro Gordo48 min
Jun 9, 4:00 PM CDTFlash Flood WarningDMXCerro Gordo, Worth6 hr
Jun 9, 4:07 PM CDTTornado WarningDMXCerro Gordo38 min
Jun 9, 5:39 PM CDTSevere Thunderstorm WarningDMXButler66 min
Jun 9, 6:09 PM CDTSevere Thunderstorm WarningDMXBremer51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.